Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 52, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 13, 2002, 3:53 PM EDT for Barry County, Eaton County, Michigan. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 13, 2002, 3:53 PM EDT (19:53 UTC)
- Expired
- Aug 13, 2002, 4:30 PM EDT
- In force
- 37 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Barry County, MI, Eaton County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 4:00 PM EDT | Thunderstorm Wind 53 E | Countywide, MI | |
| Aug 13, 4:15 PM EDT | Thunderstorm Wind 53 E | Countywide, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 1:55 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1068 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
863 WUUS53 KGRR 131953 SVRGRR MIC015-045-132030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 352 PM EDT TUE AUG 13 2002 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EATON COUNTY IN SOUTH CENTRAL MICHIGAN BARRY COUNTY IN SOUTHWEST MICHIGAN * UNTIL 430 PM EDT * AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND TRAINED WEATHER SPOTTERS INDICATED A SEVERE THUNDERSTORM OVER NASHVILLE... OR ABOUT 10 MILES EAST OF HASTINGS...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WOODLAND...GRESHAM...POTTERVILLE AROUND 400 PM EDT DIMONDALE AROUND 405 PM EDT WOODBURY AROUND 410 PM EDT SUNFIELD...MULLIKEN AROUND 415 PM EDT GRAND LEDGE...WAVERLY AROUND 420 PM EDT DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. RJD BDM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 11:00 AM EDT, 4 hours 53 minutes earlier.
Area forecast discussion, Aug 13, 11:00 AM EDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1100 AM EDT TUE AUG 13 2002 VIS AND IR SAT IMAGERY AT 1430Z SHOWS MOST OF OUR CWA IS GETTING A FAIR AMOUNT OF SUN THIS MORNING... THOUGH THERE ARE SCATTERED AREAS OF LOW AND MID CLOUD COVER. LI/S HAVE ALREADY FALLEN INTO THE -4 TO -7 RANGE... WITH K-INDEX VALUES AROUND 40 AND TOTAL TOTALS INTO THE LOWER 50S. LAPS SOUNDINGS SHOW ABUNDANT MOISTURE FROM 200 MB ALL THE WAY DOWN TO THE SFC AND PRECIPITABLE WATER VALUES IN EXCESS OF TWO INCHES. SO EVEN THOUGH THERE IS A LACK OF LOW LEVEL FORCING WITH THE COLD FRONT STILL BACK ACROSS CENTRAL WI... THERE IS PLENTY OF MOISTURE AND INSTABILITY IN PLACE FOR SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL THIS AFTERNOON. ISOLATED SEVERE STORMS WILL BE POSSIBLE TOO. TEMPS HAVE ALREADY RISEN INTO THE UPPER 70S TO LOWER 80S ACROSS MOST OF OUR CWA... SO WE WILL BUMP THE MAX TEMP FORECAST UP INTO THE MIDDLE 80S FOR THE MAJORITY OF OUR AREA. LAURENS .GRR...NONE.
In the hours before
Special weather statement, Aug 13, 1:17 PM EDT, 2 hours 36 minutes before
MIZ064-071>074-132300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
117 PM EDT TUE AUG 13 2002
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 700 PM EDT TUESDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN SOUTHWEST MICHIGAN
ALLEGAN...KALAMAZOO AND VAN BUREN
IN SOUTH CENTRAL MICHIGAN
JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
LAURENSSpecial weather statement, Aug 13, 2:03 PM EDT, 1 hour 50 minutes before
MIZ037>040-043>046-050>052-056>059-065>067-132300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
203 PM EDT TUE AUG 13 2002
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 700 PM EDT TUESDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...BARRY AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM AND EATON
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
LAURENSThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 3:00 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 45 min |
| Aug 13, 3:42 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo, Van Buren | 48 min |
| Aug 13, 3:59 PM EDT | Special Marine Warning | GRR | 76 min | |
| Aug 13, 3:59 PM EDT | Special Marine Warning | GRR | 76 min | |
| Aug 13, 3:59 PM EDT | Special Marine Warning | GRR | 76 min | |
| Aug 13, 4:00 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 45 min |
| Aug 13, 4:12 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 33 min |
| Aug 13, 4:14 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 31 min |
| Aug 13, 4:19 PM EDT | Severe Thunderstorm Warning | GRR | Kent, Ottawa | 56 min |
| Aug 13, 4:38 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 22 min |
| Aug 13, 5:05 PM EDT | Severe Thunderstorm Warning | GRR | Ionia, Montcalm | 40 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.